A 61 year old man was admitted to hospital three hours after ingestion of approximately 250 ml of carbon tetrachloride, which he had purchased from a high street pharmacy. The patient had a chronic psychiatric history and had previously taken several drug overdoses. He had been physically fit, did not drink alcohol, and five days previously had stopped his medication (diazepam and lofepramine). On admission he was alert and orientated and although he had not had nausea or vomiting, he had complained of severe diarrhoea for the previous hour. Physical examination was normal with no notable smell of solvent. Urine microscopy showed many granular casts. A plain abdominal radiograph showed radiopaque material consistent with carbon tetrachloride throughout the bowel. Initial biochemical, haematological and coagulation tests were normal except for an increased serum activity of alkaline phosphatase (noted previously and attributed to Paget's disease) and a slightly raised AST.
Gastric lavage was performed and, on the advice of a Poisons Unit, an acetylcysteine infusion was started approximately four hours post ingestion at the standard rate used to treat paracetamol poisoning. The whole blood concentration of carbon tetrachloride at four hours post ingestion was 41.5 mg/l; it remained detectable for eight days. The only substances detected at this stage were low concentrations of diazepam and nordiazepam. The carbon tetrachloride concentrations fell in bi-exponential fashion, the half-life of the first and second phase being 10.7 hours and 42.6 hours, respectively. Despite the very high blood concentrations of carbon tetrachloride the patient remained clinically well, except for diarrhoea which persisted for 24 hours. He became mildly dehydrated and was transiently oliguric, but responded well to intravenous fluid replacement. Plasma urea and creatinine concentrations remained normal throughout. His liver function deteriorated progressively over the first four days, but subsequently recovered (apart from the pre-existing elevated alkaline phosphatase), and was normal on discharge 20 days after admission (Mathieson et al., 1985).
Was this article helpful?